Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Las Vegas, NV

October 21, 2021Inyo County, California

NWS Las Vegas, NV issued this winter storm watch at Oct 21, 2021, 2:45 PM PDT for Inyo County, California. It took effect at Oct 24, 2021, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2021, 2:45 PM PDT (21:45 UTC)
In effect from
Oct 24, 2021, 5:00 PM PDT
Expired
Oct 23, 2021, 2:07 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS45 KVEF 212145
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
245 PM PDT Thu Oct 21 2021

CAZ519-221100-
/O.NEW.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/
Eastern Sierra Slopes-
245 PM PDT Thu Oct 21 2021

...WINTER STORM WATCH IN EFFECT ABOVE 9000 FEET FROM SUNDAY 
AFTERNOON THROUGH MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations 1 to 2 feet
  possible on the high passes and peaks. Winds could gust as high
  as 45 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From Sunday afternoon through Monday evening.

* IMPACTS...The early season heavy snow will make high Sierra
  hiking dangerous or impossible late Sunday into Monday. Roads
  above 9000 feet will become impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cancel or reschedule any late weekend hiking plans into the high 
Sierra and continue to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
240 
WWUS45 KVEF 221047
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
347 AM PDT Fri Oct 22 2021

CAZ519-222315-
/O.CON.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/
Eastern Sierra Slopes-
347 AM PDT Fri Oct 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT ABOVE 9000 FEET FROM 
SUNDAY AFTERNOON THROUGH MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations 1 to 2 
  feet possible on the high passes and peaks. Winds could gust 
  as high as 45 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From Sunday afternoon through Monday evening.

* IMPACTS...The early season heavy snow will make high Sierra 
  hiking dangerous or impossible late Sunday into Monday. Roads 
  above 9000 feet will become impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cancel or reschedule any late weekend hiking plans into the high
Sierra and continue to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
444 
WWUS45 KVEF 222222
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
322 PM PDT Fri Oct 22 2021

CAZ519-231100-
/O.CON.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/
Eastern Sierra Slopes-
322 PM PDT Fri Oct 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT ABOVE 9000 FEET FROM 
SUNDAY AFTERNOON THROUGH MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 
  feet possible on the high passes and peaks. Winds could gust 
  as high as 45 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From Sunday afternoon through Monday evening.

* IMPACTS...The early season heavy snow will make high Sierra 
  hiking dangerous or impossible late Sunday into Monday. Roads 
  above 9000 feet will become impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cancel or reschedule any late weekend hiking plans into the high
Sierra and continue to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
520 
WWUS45 KVEF 230926
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
226 AM PDT Sat Oct 23 2021

CAZ519-232300-
/O.CON.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/
Eastern Sierra Slopes-
226 AM PDT Sat Oct 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 2
  feet possible on the high passes and peaks. Winds could gust as
  high as 50 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From Sunday afternoon through Monday evening.

* IMPACTS...The early season heavy snow will make high Sierra 
  hiking dangerous or impossible late Sunday into Monday. Roads 
  above 9000 feet will become impassable.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cancel or reschedule any late weekend hiking plans into the high
Sierra and continue to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
357 
WWUS45 KVEF 232107
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
207 PM PDT Sat Oct 23 2021

CAZ519-241000-
/O.UPG.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/
/O.NEW.KVEF.WS.W.0004.211025T0600Z-211026T0600Z/
Eastern Sierra Slopes-
Including Aspendell
207 PM PDT Sat Oct 23 2021

...WINTER STORM WARNING IN EFFECT ABOVE 9000 FEET FROM 11 PM 
SUNDAY TO 11 PM PDT MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 2
  feet on the high passes and peaks. Winds gusting as high as 55 
  mph.

* WHERE...Eastern Sierra Slopes above 9000 feet.

* WHEN...From 11 PM Sunday to 11 PM PDT Monday.

* IMPACTS...The early season heavy snow will make hiking dangerous
  or impossible in the high southern Sierra Sunday night into 
  Monday. Roads above 9000 feet will become impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible.
Cancel or reschedule any late weekend hiking plans into the high 
Sierra and continue to monitor the latest forecasts.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 9:45 AM PDT, 5 hours earlier.

Area forecast discussion, Oct 21, 9:45 AM PDT, 5 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
945 AM PDT Thu Oct 21 2021

.SYNOPSIS...Normal temperatures expected through Saturday with
occasional passing high clouds. A Pacific System will bring
significant precipitation to the southern Sierra late this weekend
and potential wet weather and gusty winds to much of our region
early next week.
&&

.UPDATE...The latest observations and model ensembles support the
forecast trends detailed in the previous discussion and no immediate
changes are needed.
&&

.PREV DISCUSSION...1246 AM PDT

.SHORT TERM...through Friday night.

Heights forecast to rise across the Intermountain West today as next
in the series off the Pacific systems deepens off the Pac NW coast.
Even under periods of high clouds temperatures will warm each day
topping out around normal. Heavier precipitation with the system
will stay well north of Inyo County through Friday. There may be
some light precipitation spilling over the crest Friday night as the
weakening frontal band reaches the southern Sierra. Locally breezy
Friday, especially within a belt of south-southwest winds running
from northwest San Bernardino County north through Inyo, Esmeralda
and Nye counties.

.LONG TERM...Saturday through Wednesday.

All eyes will be on the eastern Pacific we head into the long term
period, as the West Coast will remain poised for a series of wet
weather systems moving through. On Saturday our region will be under
a generally zonal flow aloft with fair conditions aside from
periodic mid and high cloud cover. High pressure ridging briefly
builds in on Sunday as deep troughing nudges closer to the West
Coast. This will result in the warmest temperatures of the week
before heights tumble on Monday.

Aforementioned Pacific trough will crash into the Pacific Coast on
Monday, aiming a powerful Pacific Jet at the South Sierra. This will
bring significant high mountain snowfall to the Sierra, mainly above
8,500 feet, with heavy spillover precipitation likely falling into
the Owens Valley and Bishop regions. As the trough pushes inland,
precip chances will spread eastward across the Mojave Desert and
southern Great Basin, with the higher terrain picking up the brunt
of additional precip, while the desert valleys squeeze out some
lighter totals. Additionally, gusty winds will overspread the region
which may result in the need for some wind headlines down the road.

Following the parade of weather systems this week, cluster guidance
is in rather strong agreement that a broad and high amplitude ridge
of high pressure will build in midweek which should encourage drier
and warmer conditions to finish off what was otherwise a cool and
unsettled October.
&&

.AVIATION...For McCarran...Winds will be light and diurnal, with
light northeast winds through the morning, briefly shifting to
southeast in the afternoon, and becoming southwest in the evening
and overnight. Winds will remain below 10 kts with broken high
clouds.

For the rest of southern Nevada, northwest Arizona, and southeast
California...Light and diurnal winds expected areawide. Winds will
remain below 15 kts with broken high clouds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.